Wyoming, 2011

Tornado and Hail in Wyoming, June 11, 2011

June 11, 2011 · NWS CYS · 4 events in 2 counties and zones

An intense storm produced strong and damaging winds as well as a brief tornado in Goshen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An intense storm produced strong and damaging winds as well as a brief tornado in Goshen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 2:23 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 11, 2:23 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
323 PM MDT SAT JUN 11 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN CONCERN WITH THIS FORECAST IS THE SEVERE WEATHER THREAT IN
THE NORTHEAST PORTION OF THE FORECAST AREA THIS AFTERNOON.

LATE THIS AFTERNOON AND TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING THE UPPER LEVEL POTENTIAL
VORTICITY ANOMALY CONTINUING TO MOVE INTO NORTH CENTRAL WYOMING.
LATEST RADAR LOOP WAS SHOWING A STRONG THUNDERSTORM DEVELOPING
ALONG THE LARAMIE/PLATTE COUNTY LINE. WOULD NOT BE SURPRISED TO SEE
THIS CLUSTER OF STORMS EXPAND NORTH DURING THE NEXT HOUR OR TWO IN
RESPONSE TO STEEPER LAPSE RATES IN CENTRAL WYOMING. WOULD NOT BE
SURPRISED IF THESE STORMS BECOME SEVERE DUE TO VERY HIGH DEWPOINTS
IN THE PANHANDLE REGION WITH CHADRON REPORTING A DEWPOINT OF 56
DEGREES. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT IF THE SURFACE FLOW CAN BACK TO THE SOUTHEAST
ESPECIALLY TOWARDS SUNSET OR NEAR THE NORTH PLATTE RIVER VALLEY AN
ISOLATED TORNADO COULD DEVELOP. WE WILL SEE HOW THINGS EVOLVE AS
THE AFTERNOON WEARS ON. MOST OF THIS ACTIVITY SHOULD BEGIN TO EXIT
THE PANHANDLE REGION BY 9 PM. MEANWHILE...AREAS WEST OF THE
LARAMIE RANGE WILL BE MOSTLY DRY ESPECIALLY AFTER THE UPPER LEVEL
SHORTWAVE PASSES THROUGH.

SUNDAY-SUNDAY NIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING ANOTHER UPPER LEVEL SHORTWAVE
MOVING THROUGH OREGON. THIS FEATURE IS PROGGED TO LIFT NORTHEAST
INTO MONTANA BY TOMORROW AFTERNOON. THIS WILL LIMIT THE CHANCE OF
THUNDERSTORMS TO THE NORTHERN PORTION OF THE FORECAST AREA.
HOWEVER...WE WILL HAVE TO KEEP OUR EYES ON THE SOUTHERN STREAM OF
ENERGY AS WELL. THE MODELS ARE SUGGESTING THAT A PIECE OF ENERGY MAY
PASS THROUGH THE SOUTHEAST NEBRASKA PANHANDLE TOMORROW AFTERNOON
AND TRIGGER SOME SCATTERED THUNDERSTORMS. AIRMASS WILL BE QUITE
RICH IN THIS REGION WITH DEWPOINTS POSSIBLY REACHING 60. THIS MAY
PROVIDE AN ENVIRONMENT FOR SOME SUPERCELLS IF WE CAN BREAK THE
CAP. OF COURSE THIS WILL BE HIGHLY DEPENDENT ON WHETHER WE CAN GET
ENOUGH LOW LEVEL CONVERGENCE ALONG THE LEE SIDE TROF.

MONDAY-MONDAY-MONDAY NIGHT:
THE NEXT SHORTWAVE IS PROGGED TO MOVE THROUGH THE AREA MONDAY.
THERE IS SOME TIMING DIFFERENCES IN THE MODELS WITH THIS
FEATURE...BUT THERE WILL STILL BE PLENTY OF INSTABILITY. AS A
RESULT...WE HAVE KEPT A CHANCE OF THUNDERSTORMS ACROSS THE REGION.
AFTER THE WAVE PASSES THROUGH MONDAY NIGHT...SOMEWHAT COOLER
CONDITIONS CAN BE EXPECTED.

.LONG TERM...TUESDAY THROUGH SATURDAY...
UPPER TROF SHOULD PASS EAST OF THE CWA TUESDAY WITH ISOLATED
AFTERNOON CONVECTION POSSIBLE MAINLY OVER THE PANHANDLE. UPPER
RIDGE THEN BUILDS AND MOVES OVER THE AREA TUESDAY NIGHT AND
WEDNESDAY BODING FOR WARM AND MAINLY DRY WEATHER. CHANCES FOR
MAINLY AFTERNOON AND EVENING CONVECTION RETURN THURSDAY THROUGH
SATURDAY AS CWA RETURNS UNDER SW FLOW ALOFT AHEAD OF UPPER
LOW/TROUGH THAT WILL MOVE OVER THE WESTERN PART OF THE COUNTRY
WITH WEAK IMPULSES LIFTING NORTHEAST OVER THE CWA AHEAD OF THIS
SYSTEM AND INTERACTING WITH SOME INSTABILITY.

&&

.AVIATION...FOR 00Z TAFS...
EXPECTED SCTD TSTMS OVER MAINLY EASTERN TERMINALS LATE THIS
AFTERNOON INTO THIS EVENING WITH ACTIVITY MOVING OUT BY 06Z. SOME
MVFR/IFR CIGS POSSIBLE OVER THE NEB PANHANDLE LATE TONIGHT INTO
EARLY SUNDAY MORNING AS LOW LEVEL MOISTURE COMBINES WITH SOME WEAK
LIFT. ISOLD TSTMS POSSIBLE AGAIN SUNDAY AFTERNOON...AGAIN
PRIMARILY OVER THE PLAINS.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AHEAD
OF AN APPROACHING UPPER LEVEL SYSTEM. BEST CHANCES FOR WETTING
RAINS LOOKS TO BE IN THE NORTHEAST PANHANDLE. TEMPERATURES WILL
WARM TO ABOVE NORMAL OVER THE CWA SUNDAY AND THEN CONTINUE FOR
MUCH OF NEXT WEEK. THE ATMOSPHERE WILL ALSO BE FAIRLY DRY
ESPECIALLY WEST OF THE LARAMIE RANGE...WITH MINIMUM RELATIVE
HUMIDITIES BETWEEN 10 AND 25 PERCENT. SOUTHWEST SURFACE WINDS
WILL GUST AS HIGH AS 40 MPH DURING THE DAYTIME HOURS SUNDAY AND
MUCH OF NEXT WEEK ALONG AND WEST OF THE LARAMIE RANGE. FUELS WILL
BE DRYING OVER THE LOWER ELEVATIONS...BUT WILL STILL BE TOO GREEN
TO SUPPORT LARGE FIRE GROWTH.

&&

.HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING
OFF THE SIERRA MADRE AND SNOWY RANGES THROUGH THE WEEKEND AND INTO
NEXT WEEK. FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER NORTH
PLATTE RIVER BETWEEN HENRY AND MITCHELL. TEMPERATURES WILL
CONTINUE TO BE WARM OVER THE CWA THIS WEEKEND WITH THESE ABOVE
NORMAL READINGS EXPECTED THROUGH NEXT WEEK. THE WARMER
TEMPERATURES WILL KEEP THE SNOWMELT GOING AT A FAIRLY STEADY RATE
AND KEEP WATER LEVELS IN THE RIVERS HIGH. LATE DAY SHOWERS AND
THUNDERSTORMS WILL BE MOST COMMON IN AREAS NORTH OF A CHUGWATER TO
SCOTTSBLUFF LINE THIS AFTERNOON. SOME LOCATIONS WILL RECEIVE UP TO AN INCH
OF NEW RAINFALL AND WILL CAUSE RISES IN RIVERS AND STREAMS IN THE
PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER/HYDROLOGY...REC
LONG TERM/AVIATION...RE
Hazardous weather outlook, Jun 11, 9:55 AM MST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT SAT JUN 11 2011

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-121000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
1055 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH SOUTHEAST
WYOMING. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH
GOLF BALL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH...ALONG
WITH BRIEF HEAVY RAINFALL. THIS ACTIVITY WILL BEGIN MOVING INTO
AREAS ALONG THE NEBRASKA AND WYOMING BORDER AFTER 4 PM AND EXIT THE
NORTHERN PANHANDLE BY 9 PM. THE STORMS WILL GENERALLY MOVE NORTHEAST
AT 30 TO 35 MPH.

HIGH WATER LEVELS WILL PERSIST ALONG RIVERS ACROSS SOUTHEAST
WYOMING AND WESTERN NEBRASKA PANHANDLE MAINLY DUE TO MOUNTAIN
SNOW MELT AND RELEASES FROM UPSTREAM RESERVOIRS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM
RESERVOIR RELEASES UNTIL FURTHER NOTICE. ISOLATED TO WIDELY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 4 PM THROUGH 9 PM THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101-103>107-109>118-121000-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-
1055 AM MDT SAT JUN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH CENTRAL
WYOMING. THE BEST THREAT FOR SEVERE STORMS WILL BE ALONG AND EAST OF
A CHUGWATER TO LUSK LINE. THE MAIN THREAT WITH THESE STORMS WILL BE
LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. THE ACTIVITY
SHOULD BEGIN TO DEVELOP MAINLY AFTER 3 PM.

HIGH WATER LEVELS WILL PERSIST ACROSS THE UPPER NORTH PLATTE...
LARAMIE AND LITTLE SNAKE RIVERS DUE TO MOUNTAIN SNOW MELT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM
RESERVOIR RELEASES UNTIL FURTHER NOTICE. ISOLATED TO WIDELY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGH THE MIDDLE PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON IN AREAS MAINLY
EAST OF A CHUGWATER TO LUSK LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

COX

In the hours before

Special weather statement, Jun 11, 1:25 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT SAT JUN 11 2011

WYZ106>108-117-118-112130-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE
FOOTHILLS WY-
225 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...NORTHERN
LARAMIE AND EXTREME SOUTHWESTERN GOSHEN COUNTIES UNTIL 330 PM MDT...

AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF IRON MOUNTAIN...OR 32 MILES
NORTHEAST OF LARAMIE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHUGWATER...
  I-25 EXIT 54...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 42 AND
64.

TJT
Special weather statement, Jun 11, 2:17 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT SAT JUN 11 2011

WYZ106>108-118-112200-
CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE
COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
317 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE...EXTREME
NORTHERN LARAMIE AND SOUTHERN GOSHEN COUNTIES UNTIL 400 PM MDT...

AT 312 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHUGWATER...OR 21 MILES SOUTHEAST OF
WHEATLAND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  YODER...
  VETERAN...
  FORT LARAMIE...
  FORT LARAMIE NATIONAL HISTORIC SITE...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 58 AND
63.

TJT
Special weather statement, Jun 11, 2:47 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
347 PM MDT SAT JUN 11 2011

NEZ020-054-112230-
BANNER NE-KIMBALL NE-
347 PM MDT SAT JUN 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KIMBALL AND SOUTHERN
BANNER COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINE BLUFFS...OR 18 MILES WEST OF KIMBALL...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  OLIVER RESERVOIR...
  KIMBALL AIRPORT...
  BENNETT RESERVOIR...
  DIX...
  BUSHNELL...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 2 AND
28.

TJT

The radar

The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Funnel Cloud, Goshen

When
June 11, 2:48 PM MST
Where
Goshen County, 8 mi SW of Torrington
Reported by
Public
Coordinates
41.988, -104.290

Funnel cloud dropped down and went back up. The funnel cloud only lasted a couple of seconds.

Tornado, Goshen

When
June 11, 2:50 PM MST
Where
Goshen County, Yoder
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
41.920, -104.300

Brief touchdown on north side of Yoder.

Thunderstorm Wind, Goshen

When
June 11, 2:50 PM MST
Where
Goshen County, 2 mi E of Yoder
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
41.920, -104.261

Rear flank downdraft blew over a south bound semi trailer on Highway 85.

Hail, Laramie

When
June 11, 4:25 PM MST to 4:26 PM MST
Where
Laramie County, Albin
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.420, -104.100

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyThe tornado archive for Wyoming, 2011Warnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303991, 303997, 304000, 304005.